North Carolina, 2020

Tornadoes in North Carolina, September 17 to 18, 2020

September 17 to 18, 2020 · NWS MHX · 2 events in 2 counties and zones

The remnants of Tropical Cyclone Sally moved through the region during the evening and overnight, producing several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The remnants of Tropical Cyclone Sally moved through the region during the evening and overnight, producing several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 17, 5:42 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 17, 5:42 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
642 PM EDT Thu Sep 17 2020

.SYNOPSIS...
The remnants of Tropical Cyclone Sally will move across the area
tonight and early Friday. A strong cold front will push offshore
later Friday with cool high pressure building into the area this
weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 640 PM Thu...Latest analysis shows the center of remnant
low Sally over central SC near Columbia early this evening as
deep tropical moisture continues to advect into ENC ahead of it.
The remnants of Tropical Cyclone Sally will track ENE across
the region tonight pushing off the coast Friday morning. Several
concerns through the period, with potential for flash flooding
and severe weather.

Favorable environment for locally rainfall with PWATs peaking
around 2.5" tonight, and warm cloud layer upwards of 15,000 ft,
very efficient rain processes expected, leading to rainfall
totals of 2-4" with some isolated amounts over 6" possible. A
Flash Flood Watch remains in effect for the entire area.

The main svr threats through the period will be damaging wind
gusts and tornadoes as the remnant low passes by to the north. A
Tornado Watch has been issued across the southern portions of
the area through late evening, and may need to be expanded
across the rest of the forecast area later. Best svr threat
likely between 7pm-6am. Radar analysis has shown a several
persistent rotating cells across Eastern NC and adjacent coastal
waters late today. This precipitation is associated with a warm
front currently over the southern zones which will lift north
through the area this evening with most of the area getting into
the warm sector. Most high res models depict some isolated
discrete thunderstorm development in the warm sector this
evening, with a squall line currently moving through SC pushing
into ENC late this evening and overnight. Favorable environment
for svr wx with dewpoints in the 70s and shear increasing to 40+
kt with strong 850mb jet. SRH values forecast to exceed 300 or
even 500 at times. Svr and flash flood threat will be winding
down from west to east early Friday morning.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
As of 315 PM Thu...Band of heavier showers and storms should
push off the coast early Friday morning, with flood and svr
threats quickly ending as the remnants of Sally push off the
NC/VA coast. Shower activity will become more scattered in
nature, with best chances along the coast during the afternoon
enhanced by weak shortwave aloft. Drier and cooler air will
slowly push into the area as CAA develops behind the front.
Cloudy skies and developing northerly flow will keep temps below
normal, with highs 75-80 deg. CAA and drier air

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 340 AM Thursday...A cold front should linger just east of
the area through the weekend, with some residual showers right
along the Outer Banks Friday night through the weekend, with the
remainder of the area remaining dry. Strong high pressure will
build south into the Carolinas behind the front with more
seasonable temperatures, but N/NE winds will persist through the
weekend into the mid portion of next week . Decent mid-level
height anomalies indicated by the ensemble models for early to
mid next week, which will produce pleasant fall- like
temperatures with highs in the upper 60s to mid 70s, and lows
upper 50s to lower 60s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 640 PM Thursday...Widespread showers and embedded tstms
associated with the remnants of Sally will continue across the
area for most of tonight with IFR to MVFR conditions. A line of
strong showers and thunderstorms is forecast to move across the
TAF sites around midnight which will be followed by areas of
lighter precipitation and pred IFR ceilings. On Fri widespread
IFR ceilings and MVFR vsbys in light rain and/or drizzle will
persist for most of the day with improving conditions expected
from west to east beginning around 21Z. Gusty N winds will
develop across the area Fri afternoon behind a strong cold front
crossing the area.

Long Term /Friday night through Tuesday/...
As of 345 AM Thursday...Strong high pressure will build in from
the northeast by Friday night through the weekend. While dry
conditions and VFR conditions are expected, gusty NE winds of up
to 20-25 knots are possible.

&&

.MARINE...
Short Term /Through Friday/...
As of 640 PM Thu...No changes to previous thinking. As the
remnants of Sally approach tonight SSW winds will increase to 15
to 25 kt with some gusts to 30 kt. These winds will lead to
seas building 6 to 9 feet...highest outer central wtrs. As Sally
passes offshore of nrn wtrs early Fri, a trailing strong cold
front will sweep thru with winds shifting to NNE and ramping up
25 to 35 kt from N to S thru the day. By late Fri seas will
range from 7 to 9 ft N to 4 to 6 ft S. Will issue a Gale Warning
for all wtrs except wrn rivers that will develop from N to S
from mid morn Fri thru early evening. For the wrn rivers will
issue a SCA.

Long Term /Friday night through Tuesday/...
As of 230 PM Thursday...Dangerous boating conditions expected
with prolonged period of strong NNE as high pres builds to the
N. Expected speeds 20 to 30 kts with gusts 30 to 40 kts Fri
night thru Mon with speeds slowly diminishing Tue. Will cont
Gale Warning for all but wrn rivers thru Mon/Mon evening. Seas
will build to 8 to 12 ft by Sat morn then peak 10 to 17 ft late
Sun night and Mon, these waves will be combo of wind swell from
the NE flow and longer period swells from distant TC Teddy. Big
swell will be slow to subside and will still be 8 to 12 feet
Tue.

&&

.TIDES/COASTAL FLOODING...
As of 230 PM Thurs...Have issued a High Surf Advisory and
Coastal Flood Watch for the beaches from Hatteras Island north
starting Fri evening. Expected the potential for significant
ocean overwash to develop that may impact roads and properties
near the ocean front. It appears the greatest threat for
significant overwash will develop with the Sat morn high tide
and cont during high tide cycles for several days.

Strong NE winds are expected to develop Friday, and will last
through early next week. This will also coincide with higher
than average astronomical tides, and could produce moderate to
significant coastal flooding across portions of Eastern NC. The
highest threat looks to be along the eastern facing beaches
north of Cape Hatteras, but there will also likely be oceanside
issues elsewhere, and at least minor flooding will be possible
along the southern portion of the Pamlico Sound and up the mouth
of the Neuse and possibly Pamlico Rivers. Oceanside impacts
will also be worsened by large wave action and run up, as large
swells from major Hurricane Teddy are expected to arrive, which
will likely lead to areas of ocean overwash, beach erosion, and
dangerous rip currents.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Friday evening for NCZ195-196-
     199-203>205.
     Flash Flood Watch through Friday morning for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
     Coastal Flood Watch from Friday evening through late Sunday
     night for NCZ203-205.
     High Surf Advisory from 11 PM Friday to 6 AM EDT Wednesday for
     NCZ203-205.
MARINE...Small Craft Advisory from 4 PM Friday to 2 AM EDT Tuesday for
     AMZ136-137.
     Gale Warning from 5 PM Friday to 8 PM EDT Monday for AMZ135.
     Gale Warning from 1 PM Friday to 8 AM EDT Monday for AMZ131-
     230-231.
     Gale Warning from 1 PM Friday to 8 PM EDT Monday for AMZ150.
     Gale Warning from 5 PM Friday to 9 PM EDT Monday for AMZ152-
     154.
     Gale Warning from 7 PM Friday to 6 PM EDT Monday for AMZ156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...JME/CTC/CEB
MARINE...RF/JME
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 17, 7:07 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
807 PM EDT Thu Sep 17 2020

NCZ029-044>047-080-081-190015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090>092-193-198-190015-
Greene-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-190015-
Northern Outer Banks-Hatteras Island-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SUNDAY NIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM FRIDAY TO 6 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Coastal Flood Watch.
   High Surf Advisory.

High astronomical tides and gusty winds will bring the threat for
minor flooding of low-lying areas adjacent to the sounds and
moderate
flooding for areas on the ocean side north of Cape Hatteras Friday
night into early next week. There is potential for significant ocean
overwash to develop Saturday morning and continue during high tide
cycles into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-190015-
Ocracoke Island-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

High astronomical tides and gusty winds will bring the threat for
minor to moderate flooding of low-lying areas adjacent to the sounds
and ocean around the time of each high tide through the weekend and
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-190015-
West Carteret-East Carteret-Coastal Onslow-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

High astronomical tides and gusty winds will bring the threat for
minor to moderate flooding of low-lying areas adjacent to the sounds
around the time of each high tide through the weekend and into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-190015-
Pamlico-Southern Craven-
807 PM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

Flash flooding will be possible through tonight as heavy rain from
the remnants of Tropical Cyclone Sally move across the area.
Additionally, a few severe thunderstorms are possible into tomorrow
morning, with the potential for damaging wind gusts and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Minor coastal flooding is possible this weekend into early next week
for low lying areas adjacent to southern Pamlico Sound and Neuse
River as gusty northeast winds develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 17, 5:00 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
600 PM EDT Thu Sep 17 2020

NCZ198-199-172300-
Coastal Onslow-Inland Onslow-
600 PM EDT Thu Sep 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ONSLOW COUNTY...

At 559 PM EDT, a strong thunderstorm was located over Folkstone, or
near North Topsail Beach, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Pumpkin Center,
Piney Green, Camp Lejeune Center and Swansboro.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3448 7758 3464 7764 3485 7731 3463 7711
      3445 7745 3444 7747
TIME...MOT...LOC 2159Z 229DEG 18KT 3451 7752

26
Special weather statement, Sep 17, 5:31 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
631 PM EDT Thu Sep 17 2020

NCZ090-091-172315-
Lenoir-Duplin-
631 PM EDT Thu Sep 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LENOIR AND CENTRAL
DUPLIN COUNTIES...

At 630 PM EDT, a strong thunderstorm was located over Rose Hill, or
near Wallace, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wallace, Kornegay, Rose Hill, Beulaville, Kenansville, Albertson and
Sarecta.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.

LAT...LON 3517 7795 3517 7792 3515 7789 3517 7787
      3509 7765 3503 7769 3501 7773 3499 7771
      3472 7788 3471 7798 3473 7801 3472 7809
      3473 7813
TIME...MOT...LOC 2230Z 209DEG 29KT 3482 7799

26

The radar

The Morehead City radar (KMHX), 29 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Carteret

When
September 17, 8:16 PM EST to 8:17 PM EST
Where
Carteret County, 0.94 mi S of Merrimon to 0.8 mi S of Merrimon
Rating
EF1
Path length
0.15 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
34.936, -76.629

A brief EF1 tornado impacted the town of Merrimon in rural Carteret County. Several pine trees were snapped approximately 10-20 feet above the ground, with most falling across|the tornado path. Dense vegetation inhibited visibility at the start but the ending point is visible with pine trees snapped near the land/marsh interface, with no damage visible across Jonaquin Creek just north of the ending location.

Path width was small, roughly 25 yards, with a length of 0.15 miles,|though as mentioned above, start point is estimated based on visible|tree damage from Periwinkle Court driveway. Maximum wind speeds are|estimated at 90-100 mph due to snapped pine and oak trees.

Tornado, Pamlico

When
September 18, 12:33 AM EST to 12:34 AM EST
Where
Pamlico County, 2.17 mi WNW of Hobucken to 2.11 mi WNW of Hobucken
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
35.259, -76.607

A tornado touched down over the Goose Creek Game Land along Highway 33 |over northwest Pamlico County, less than a mile from the Beaufort and |Pamlico County line and about 3.5 miles southwest of Lowland.

In this remote location, a narrow path of debris could be found across|and along Highway 33. This consisted mainly of smaller size limbs of a |pine tree or other softwood tree. On the east side of Highway 33, 1 |large pine tree was snapped just above the base and another tree was |uprooted. The stronger damage was pointed toward the northeast, with |some lighter convergent damage toward the southeast or into the path of |the storm.

The pine tree that was snapped looked to have some disease and the|uprooted tree was in a very swampy area of the gameland, thus probably|had a lower threshold for uprooting. These two factors along with the |lack of any appreciable damage nearby was enough to rate the tornado on |the lower end of the scale or an EF0 with top winds of around 70 MPH.

Note, the path length could be much longer but due to the remote area|surveyed, it could not be followed for it's entirety.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915009, 915008.